Abortive side effects triptan

Had to go to the ER…

Well, I did not have to, but I thought I should. I thought I should waste three hours in a waiting room instead of working. That is so much my perfect day. *weary sarcasm* Anyway, this is the story… Before we left Glasgow I had a monster migraine (one of those extremely motion sensitive hard to kill types), which made things a painful haze really, but I was thankful it chose to hit on the very end of my vacation and really inevitable it was going to come. But then at home jet lag hit me hard. Messed up my sleep schedule and such, which of course is begging for another migraine. And so I had a migraine Saturday, Sunday, Monday, Tuesday and today. And as usual when I get so many days of migraines I did my best to balance which medications I used, but I was super tired and I must have used the Axert for more of those days than I remember. And me and triptans have a fragile relationship, but Axert has been quite good, so long as I do not use it too many days in a row.

Today I came home at lunch break with a killer migraine and lunch break is a good time to take an abortive, chill and take a little nap while it kicks in. Instead I got this ache in my chest, which I ignored. It got worse, which I ignored. I started back to work, and the pain spread through my chest, up through my back, my heart hitched and I got way lightheaded. So I diverted to the hospital. Usually I would not, because I am stupid or really rational and great at explaining away things. In this case, thought the triptan/asthma thing was acting up and it would go away soon enough.

But a couple weeks ago I had over exerted myself and had severe chest pain in the evening that was very troublesome, which I had ignored, and it happening again did not seem like a good sign. So I went to the hospital and sat in the parking lot for ten minutes debating whether it was worth my while… the piercing pain and heaviness in my chest convinced me. But it was not worth my time and I figure I could have blundered through work fine. I waited in the ER from 12 pm to 2:30 before I got in, with slow heavy breathing. Took my puffer a few times and the pain began to diminish. The migraine on the other hand, ironically not killed by the abortive, got quite a bit worse.

I saw a doctor, who said he suspected it was an adverse reaction to Axert (given it has happened before, pretty much what I was thinking), but wanted me to have an EKG anyway… which was rather moot, since neither I nor he thought my heart was the problem, and even if it had been, I would have died in the waiting room by then. Chest pain means EKG, even though in my case I thought asthma related chest pain meant that puffer thingy (which would have helped the whole trouble breathing thing). So I wait for this and then I wait some more. And by 3pm I had been debating a while about leaving, as the migraine was getting worse and I needed to get back to work. I mean if I can breath (mostly) and treat the migraine in a different way, what is the point of being there? Right? So I tried to leave and I guess they do not like that, liability or something I suspect. And the doctor was all like ‘we are ready for the EKG now’ and I was all like ‘how long will it take’. Silly, I know. And i was not cranky or coming off as such, I was pretty much dizzy, tired and just wanting to go back to work. But I gave in and had the EKG. Had to have the nurse help me into this gown, that was one piece with snaps… like a crazy puzzle to mock sick people.,, which provides the illusion of modesty but they take it off anyway, so rather silly.

My EKG was fine and so the doctor concluded it was in fact the Axert. I agreed, but queried. I said can I keep taking it? And he said I could, but if I had this reaction again, no. And I do not like that at all. Because I need a triptan… as in Need. And I am running out of ones to try. Now I had assumed this reaction was asthma related. A good correlation to make since I had never had breathing or angina problems prior to asthma when using triptans. And it is more of a causes shortness of breath, which triggers asthma thing. So even once I treat the asthma with an inhaler, still left with the heaving feeling and troubles breathing. And I asked whether asthma can cause chest pain and he said no. Which confuses me. Since now I have no idea what causes the chest pain and when to take my inhaler. He said an asthma attack is characterized by wheezing, which I knew, not chest pain… maybe chest tightness. So chest pain, which has got to be chest wall pain or something, is from the Axert alone. But mighty bad chest pain. Which the inhaler does not stop. So nothing to do about it really. The nurse was way helpful with this by the way. She suggested I rest after taking the Axert until the pain goes away. I was resting and the pain did not go away. And the idea of an abortive is that I could take it at work and keep on going, not take it and rest for an hour. So this was all futile. And still have no idea why an adverse reaction would cause these symptoms or if in fact I should worry about these symptoms at all. I actually don’t worry about them. I know angina pain and this is not it. So it is not like I think I am about to keel over. I do want to know if it is something I should worry about, due to asthma, since I don’t know when to worry about that. And the whole shortness of breath vs asthma attack is tricky. I mean, I know on Amerge it was like having a 24 hour asthma attack, which using the inhaler every couple hours did help me breath better but did not fix the problem. Clearly all triptans are causing breathing problems and some cause some degree of chest pains and some cause angina pain.

Anyway, I went back to work and no one had known where I was, and were understandably concerned. I had phoned my extension, as that was the only number I could remember, and left a voice message no one had found, so that was pointless. So I finished up the day taking T3s to battle this killer migraine, which I still have. And not sure what to do about the chest pain, which I also still have, but minor. And not sure what to do about the breathing problems, if they are not asthma related. So I feel like crap really. But I think the triptan should be out of my system completely soon enough. And hopefully a good nights sleep will take care of the migraine. The next time I take the Axert will have to be at home, so if it does cause a similar reaction it will not screw up my entire fricken day. I rather hope it is a jet lag, lack of sleep, too many migraines in a row thing, rather than I cant take any more of a triptan I need to function sort of thing.

Anyway, I have decided this sort of reaction to a med is more of a see my doctor right away thing rather than a pointless ER visit thing. Anyone can say, ‘if it happens again, don’t take it anymore’. Not that I will listen exactly. I mean, minor chest pain and minor shortness of breath would be fine, as long as it meant I had no migraine. I am rather ticked after all that, the stupid abortive did not work either. https://w.atcontent.com/-/6h_M8YiSVtD/nikki.albert/53VNg5-y06C.text/Panel/Autocheck

Advertisements

2 comments

  1. Thanks deborah, I am a bit. The Axert is out of my system, which has helped. Mind you, I do not think this will be a common side effect, just circumstances really. But I am a bit groggy since I have been treating these persistent migraines with T3s instead, which is never a satisfactory solution. But, hey, its friday, so all good.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s